Alert archive / West Virginia / Wind Advisories in 2016
Wind Advisory 6, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this wind advisory at Sep 29, 2016, 1:39 PM EDT for Monongalia County, Preston County, Tucker County, West Virginia; Fayette County, Westmoreland County, Pennsylvania. It took effect at Sep 29, 2016, 6:00 PM EDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Sep 29, 2016, 1:39 PM EDT (17:39 UTC)
- In effect from
- Sep 29, 2016, 6:00 PM EDT
- Expired
- Sep 30, 2016, 7:05 AM EDT
- In force
- 13 hr
- Issued by
- NWS Pittsburgh, PA
Counties Fayette County, PA, Westmoreland County, PA, Monongalia County, WV, Preston County, WV, Tucker County, WV
The radar
The Pittsburgh radar (KPBZ), 104 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 5.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
321 WWUS71 KPBZ 291739 NPWPBZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PITTSBURGH PA 139 PM EDT THU SEP 29 2016 MDZ001-PAZ073>076-WVZ510>514-300145- /O.NEW.KPBZ.WI.Y.0006.160929T2200Z-160930T1600Z/ GARRETT-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- INCLUDING THE CITIES OF...MOUNTAIN LAKE PARK...OAKLAND MD... GRANTSVILLE...MURRYSVILLE...GREENSBURG...NEW KENSINGTON... LIGONIER...DONEGAL...UNIONTOWN...CHAMPION...OHIOPYLE... COOPERS ROCK...KINGWOOD...BRUCETON MILLS...TERRA ALTA... ROWLESBURG...HAZELTON...PARSONS...HENDRICKS...SAINT GEORGE... DAVIS...THOMAS...CANAAN VALLEY 139 PM EDT THU SEP 29 2016 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON EDT FRIDAY... THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON EDT FRIDAY. * WIND...EAST TO SOUTHEAST 15 TO 30 MPH WITH GUSTS OF 45 TO 50 MPH. * PERIOD OF STRONGEST WIND...10 PM TO 7 AM. * IMPACTS...STRONG WIND CAN DOWN TREE LIMBS AND POWER LINES. TREES ROOTED IN SATURATED SOIL MAY BE TOPPLED. USE CAUTION WHILE DRIVING...ESPECIALLY OVER BRIDGES AND OVERPASSES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS WIND ADVISORY MEANS THAT WIND GUSTS OF 45 TO 50 MPH ARE EXPECTED. && $$ 15
3 follow-up statements
524 WWUS71 KPBZ 300138 NPWPBZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PITTSBURGH PA 938 PM EDT THU SEP 29 2016 MDZ001-PAZ073>076-WVZ510>514-300945- /O.CON.KPBZ.WI.Y.0006.000000T0000Z-160930T1600Z/ GARRETT-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- INCLUDING THE CITIES OF...MOUNTAIN LAKE PARK...OAKLAND MD... GRANTSVILLE...MURRYSVILLE...GREENSBURG...NEW KENSINGTON... LIGONIER...DONEGAL...UNIONTOWN...CHAMPION...OHIOPYLE... COOPERS ROCK...KINGWOOD...BRUCETON MILLS...TERRA ALTA... ROWLESBURG...HAZELTON...PARSONS...HENDRICKS...SAINT GEORGE... DAVIS...THOMAS...CANAAN VALLEY 938 PM EDT THU SEP 29 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT FRIDAY... * WIND...EAST TO SOUTHEAST 15 TO 30 MPH WITH GUSTS OF 45 TO 50 MPH. * PERIOD OF STRONGEST WIND...10 PM TO 7 AM. * IMPACTS...STRONG WIND CAN DOWN TREE LIMBS AND POWER LINES. TREES ROOTED IN SATURATED SOIL MAY BE TOPPLED. USE CAUTION WHILE DRIVING...ESPECIALLY OVER BRIDGES AND OVERPASSES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS WIND ADVISORY MEANS THAT WIND GUSTS OF 45 TO 50 MPH ARE EXPECTED. && $$
768 WWUS71 KPBZ 300900 NPWPBZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PITTSBURGH PA 500 AM EDT FRI SEP 30 2016 MDZ001-PAZ073>076-WVZ510>514-301600- /O.CON.KPBZ.WI.Y.0006.000000T0000Z-160930T1600Z/ GARRETT-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- INCLUDING THE CITIES OF...MOUNTAIN LAKE PARK...OAKLAND MD... GRANTSVILLE...MURRYSVILLE...GREENSBURG...NEW KENSINGTON... LIGONIER...DONEGAL...UNIONTOWN...CHAMPION...OHIOPYLE... COOPERS ROCK...KINGWOOD...BRUCETON MILLS...TERRA ALTA... ROWLESBURG...HAZELTON...PARSONS...HENDRICKS...SAINT GEORGE... DAVIS...THOMAS...CANAAN VALLEY 500 AM EDT FRI SEP 30 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY... * WIND...EAST TO SOUTHEAST 15 TO 30 MPH WITH GUSTS OF 45 TO 50 MPH. * PERIOD OF STRONGEST WIND...THROUGH 7 AM. * IMPACTS...STRONG WIND CAN DOWN TREE LIMBS AND POWER LINES. TREES ROOTED IN SATURATED SOIL MAY BE TOPPLED. USE CAUTION WHILE DRIVING...ESPECIALLY OVER BRIDGES AND OVERPASSES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS WIND ADVISORY MEANS THAT WIND GUSTS OF 45 TO 50 MPH ARE EXPECTED. && $$
428 WWUS71 KPBZ 301105 NPWPBZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PITTSBURGH PA 705 AM EDT FRI SEP 30 2016 MDZ001-PAZ073>076-WVZ510>514-301215- /O.CAN.KPBZ.WI.Y.0006.000000T0000Z-160930T1600Z/ GARRETT-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- INCLUDING THE CITIES OF...MOUNTAIN LAKE PARK...OAKLAND MD... GRANTSVILLE...MURRYSVILLE...GREENSBURG...NEW KENSINGTON... LIGONIER...DONEGAL...UNIONTOWN...CHAMPION...OHIOPYLE... COOPERS ROCK...KINGWOOD...BRUCETON MILLS...TERRA ALTA... ROWLESBURG...HAZELTON...PARSONS...HENDRICKS...SAINT GEORGE... DAVIS...THOMAS...CANAAN VALLEY 705 AM EDT FRI SEP 30 2016 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS CANCELLED THE WIND ADVISORY. WINDS MAY GUST TO 30 MPH TODAY, BUT DAMAGING WINDS ARE NOT EXPECTED. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this wind advisory went out at Sep 29, 1:32 PM EDT, 7 minutes earlier.
Area forecast discussion, Sep 29, 1:32 PM EDT, 7 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 132 PM EDT Thu Sep 29 2016 .SYNOPSIS... Upper level low pressure will bring rain to our region for the rest of the week. && .NEAR TERM /THROUGH TONIGHT/... No changes were needed for the noon update... Previous... The late morning update feature the addition of a flash flood watch for Eastern Preston, Tucker, and Garrett Counties, as well as HWO severe mention for high shear/better instability potential areas to the south and west of Pittsburgh. Deep, mature, stacked low pressure continues to spin over the Mid Ohio Valley with surface occluded front objectively analyzed as curving across Central WV. The systems mid level dry slot as shunted widespread rain toward, and north of the I 80 corridor into the mid level convergence zone. The Atlantic moisture stream is still expected to develop generally north of the PA turnpike, so no changes were made to categorical POPs across those areas. Convective development into Tucker, Garrett, and Preston counties will provide the main heavy rain/high water threat into Friday given flash flood guidance and upslope enhancement. Reduced cloud cover as per the latest visible images will aid in destabilization today. A flash flood watch was thus issued for those areas, especially in light of the band of 2 to 3 inch rainfall which fell on the eastern slopes last night. In addition, expect convection along the aforementioned front to become a player today with SPC marginal risk maintained, and dependent on cloud cover/instability magnitude for areas south of the PA turnpike. These areas will be closely monitored for severe given the magnitude of deep layer shear on the eastern flank of the low. A hazardous weather outlook mention was thus included for this potential also. The potential for high downslope wind gusts from the Morgantown- to-Latrobe vicinities will also be monitored given inversion levels and low level jet expectations, but current limitations based on surface wind orientation as per development of the surface low along the aforementioned front to the south have provided some decision time. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... Rain and gusty winds will linger through Saturday as the nearly stationary mature low pressure system gradually fills. A strong 60kt+ jet at 850mb is progged to stream across our southeast ridges through Friday morning. Still some questions as to the orthogonal flow and just how much of this wind will be able to break to the surface, so at the moment, the near Advisory gusts and HWO mention were maintained from previous forecast. Strong downsloping flow will continue through the day Friday as the parent low moves very little. This, along with the deep Atlantic moisture feed and convergence zone lifting north will result in a relative minima in shower activity just west of the ridges through center of the forecast area. This rain shadow effect is reflected in most operational model qpf fields and PoPs and WPC collaborated qpf have been trimmed back accordingly. As the low dislodges and slowly creeps northward Saturday, the dry slot wrapping around the eastern edge of the circulation will push into our area. This will bring an end to any organized rain bands, leaving only scattered, light rain showers mainly across the north. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... Lingering low pressure system will slowly drift over the southern Great Lakes Sunday into Monday. While this will keep rain chances in the forecast across the north, the aforementioned dry air will erode residual moisture. By Tuesday, the low will finally move east of the area, and high pressure will build into our west. This will bring a return to drier and warmer conditions with temperatures returning to above-average through the end of the week. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... An upper low aloft will move bands of showers across ports into the evening, with variable conditions in and out of the bands. In general deeper moisture in place at KDUJ where IFR should remain in place through much of the period. Elsewhere areas of MVFR will gradually improve to VFR overnight into Friday as drier air is wrapped into and around the upper low. Strengthening pressure gradient will strengthen winds with gusts over 20kts most locations through the afternoon, and possible gust toward 30kts at KLBE in downslope.. .OUTLOOK /FRIDAY NIGHT THROUGH MONDAY/... Scattered restrictions can be expected into Monday as the upper level low lingers, then slowly lifts north of the region. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...Flash Flood Watch through Friday afternoon FOR MDZ001. OH...None. PA...None. WV...Flash Flood Watch through Friday afternoon FOR WVZ512>514. &&
Hazardous weather outlook, Sep 29, 10:01 AM EDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1001 AM EDT THU SEP 29 2016 PAZ023-073>076-WVZ510-511-301415- INDIANA-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- 1001 AM EDT THU SEP 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. TWO TO THREE INCHES OF RAIN IS POSSIBLE THROUGH FRIDAY MORNING. THIS MAY RESULT IN LOCALIZED FLOODING AND RISES ON SMALL STREAMS. STRONG SOUTHEAST WIND WILL INCREASE TONIGHT INTO FRIDAY MORNING. GUSTY CONDITIONS CAN BE EXPECTED OVER THE RIDGES AS WELL AS IMMEDIATELY TO THE WEST IN THE DOWNSLOPE AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ007>009-013>016-022-301415- MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON-ARMSTRONG- 1001 AM EDT THU SEP 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND WESTERN PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-WVZ512>514-301415- GARRETT-EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- 1001 AM EDT THU SEP 29 2016 ...FLASH FLOOD WATCH IN EFFECT FROM 1 PM EDT THIS AFTERNOON THROUGH FRIDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. IN ADDITION...STRONG EAST TO SOUTHEAST WIND WILL INCREASE TONIGHT INTO FRIDAY MORNING. GUSTY CONDITIONS WILL BECOME COMMON OVER THE RIDGES AS WELL AS OVER DOWNSLOPE AREAS IMMEDIATELY TO THE WEST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-WVZ001>004-012- 021-509-301415- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM- GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-ALLEGHENY-WASHINGTON-GREENE- HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- 1001 AM EDT THU SEP 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR SEVERE THUNDERSTORMS WITH PRIMARY THREATS COMING FROM DAMAGING GUSTS. THERE IS THE POSSIBILITY FOR ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. 15
In the hours before
Special weather statement, Sep 29, 12:21 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1221 PM EDT THU SEP 29 2016
OHZ040-041-050-291645-
COLUMBIANA-JEFFERSON-CARROLL-
1221 PM EDT THU SEP 29 2016
...A THUNDERSTORM WILL AFFECT WESTERN COLUMBIANA... NORTHWESTERN
JEFFERSON AND NORTHEASTERN CARROLL COUNTIES...
AT 1220 PM EDT...A THUNDERSTORM WAS LOCATED 9 MILES WEST OF
WELLSVILLE...MOVING NORTHWEST AT 45 MPH.
WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SALEM...AUGUSTA...SALINEVILLE...BERGHOLZ...HANOVERTON...IRONDALE...
SUMMITVILLE...HAMMONDSVILLE...MECHANICSTOWN...WINONA...NEW GARDEN...
NORTH GEORGETOWN...GUILFORD LAKE STATE PARK...HOMEWORTH AND EAST
ROCHESTER.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4055 8066 4049 8088 4076 8109 4090 8108
4090 8090 4093 8090 4093 8087
TIME...MOT...LOC 1620Z 151DEG 38KT 4060 8083
24The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 9:50 AM EDT | Flash Flood Watch | PBZ | Preston, Tucker | 12 hr |
| Sep 29, 2:16 PM EDT | Tornado Warning | PBZ | Wetzel | 29 min |
| Sep 29, 2:42 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall, Wetzel | 48 min |
| Sep 29, 2:50 PM EDT | Tornado Warning | PBZ | Marshall, Wetzel | 25 min |
| Sep 29, 3:13 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall, Ohio | 62 min |
| Sep 29, 3:31 PM EDT | Tornado Warning | PBZ | Brooke, Marshall, Ohio | 29 min |
| Sep 29, 3:53 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall, Ohio | 27 min |
| Sep 29, 3:59 PM EDT | Severe Thunderstorm Warning | PBZ | Brooke, Hancock, Ohio | 46 min |
| Sep 29, 4:13 PM EDT | Flash Flood Warning | PBZ | Brooke, Marshall, Ohio | 2 hr |
| Sep 29, 4:28 PM EDT | Severe Thunderstorm Warning | PBZ | Brooke | 32 min |
| Sep 29, 5:07 PM EDT | Special Weather Statement | PBZ | Hancock | 23 min |
Nearby
Wind Advisories in West Virginia, 2016Wind Advisories in Pennsylvania, 2016Wind Advisories in Maryland, 2016Every wind advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.